Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 20, 2021, 6:49 PM MDT for Scotts Bluff County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2021, 6:49 PM MDT (00:49 UTC)
- Expired
- May 20, 2021, 7:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
County Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 3320 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WWUS85 KCYS 210049 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 649 PM MDT Thu May 20 2021 NEZ019-096-WYZ108-210130- Scotts Bluff NE-South Sioux NE-Goshen County WY- 649 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF... SOUTHWESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 730 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near Hawk Springs, or 17 miles south of Torrington, moving north at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torrington, Mitchell, Morrill, Lyman, Yoder, Huntley, Stegall, Hawk Springs and Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4170 10409 4175 10433 4238 10429 4214 10360 TIME...MOT...LOC 0048Z 195DEG 48KT 4182 10418 $$ Claycomb
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 20, 5:16 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 20, 5:16 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 516 PM MDT Thu May 20 2021 .SHORT TERM...(This evening through Saturday) Issued at 216 PM MDT Thu May 20 2021 There are minimal changes from the previous discussion, so it has been attached below. A few strong thunderstorms have begun bubbling up along I-25 warranting a few SPS's so far this afternoon. Temperatures are in the 70s and 80s with humidities in the teens and 20s west of the Laramie Range and in the 40s and 50s east of the Laramie Range. Winds are generally weak and southerly with the exception of downdrafts from the thunderstorms. Because the winds are generally weak across southeast Wyoming and western Nebraska, the storms will likely not be moving quickly through the afternoon and evening hours. The SPC Severe Weather Outlook includes Cheyenne, Scottsbluff, Douglas, Lusk, and Harrison in a Slight Risk area until 6 AM MDT Friday morning. A few strong to briefly severe thunderstorms are possible through around 11 PM MDT tonight, then all HiRes guidance shows the convection moving northeastward into South Dakota. Main hazards in the strongest storms will be hail between quarter and ping pong size and winds gusting above 58 MPH. Friday... SPC has Cheyenne and the Nebraska Panhandle in a Marginal Risk for severe thunderstorms. The greatest chance for thunderstorms are the afternoon hours until shortly after sunset. HiRes guidance shows the convection Friday being more scattered and less organized than Thursday's. The winds are stronger than Thursday east of the Laramie Range, so the storms that do form will likely move quickly, limiting the risk for heavy rainfall. Saturday... The unsettled afternoon convection continues, but because of much weaker instability, the chance of any thunderstorms becoming severe is significantly less than Thursday or Friday. With weak upper level winds throughout the day, we will have to monitor the longer lasting storms for isolated heavy rain, especially west of the Laramie Range. ...Previous Discussion... Key Messages: 1) Scattered thunderstorms likely today with isolated strong to severe storms possible this afternoon from 3pm to 10pm. Mainly favored location for strongest storms is along and east of a Douglas to Pine Bluffs line including much of the Nebraska Panhandle. Main severe weather hazards will be 60 mph winds, localized quarter to ping-pong sized hail (high-end), and a brief landspout can't be fully ruled out. 2) Additional round of showers & storms Friday with a marginal risk of severe storms. Main area of concern will be far east Wyoming into the Nebraska Panhandle. 3) Continued unsettled with scattered showers and general thunderstorms Saturday. Weather Impact Details: Low stratus clouds have developed across West and central NE and along the Laramie Range near Cheyenne this morning. Where the low stratus has not developed, localized areas of fog down to 1 mile visibility is occurring in the southern NE Panhandle as low-level moisture streams in the from south and east. This moisture and eventually realized instability will be one of the key components this afternoon for convective evolution. Regarding the severe potential this afternoon, the SPC has placed far southeast Wyoming and the NE Panhandle in a slight risk of severe storms - let's break down the evolution possibilities as there are varying degrees of severity potential depending on CAM/global model soundings. Setting the stage - Dewpoints across this area are currently in the upper 40s to near 50 degrees with south to southeast surface winds and PWATs are 0.5" to 0.8" west to east. With modest moisture in place, the next question is lifting mechanism. Synoptically, the much deeper lift remains well west of the region associated with a deepening closed low trough over OR/CA. 500mb flow will initially be quite weak over SE Wyoming and West Nebraska through the early to mid-afternoon at less then 40 knots. Overall dynamic forcing could be slightly aided with embedded H7-H5 shortwave impulses ejecting ahead of the parent low but appears weak per model solutions until 5pm-10pm when wind speeds and wind shear slowly start to increase. 0-6km shear remains weak through much of the day at 30 knots or less until after 6pm when it increases upwards of 35 to 40 knots. Shear vectoring and magnitude will favor multi clustering cells to semi discrete cells initially with some slight upscale growth and/or bowing areas as shear vectors become locally parallel and south to mean wind flow for the northern CWA early to mid evening. However, central and south NE Panhandle shear vectors will remain more perpendicular and assist in more discrete cells support. Lastly, and the big key to the severity today will be the realized instability. There is a wider spread then normal regarding thermo profiles from GFS and various CAMS. On the higher severe envelope would be the NAM3km suggesting 1000-1500 J/Kg MLCAPE and smaller CIN while the HRRR indicates 500-1000 J/Kg and more CIN. GFS soundings side closer to the HRRR with MLCAPE of similar values. Another common factor each have are deeper mixing with some inverted "V" aspects suggesting higher based LCL/LFCs of storms. All combined, isolated to then clustering storms should initiate near 3-4pm into the early evening hours as the cap erodes and slightly greater forcing moves in during the marginally maximized instability period. Will also need to watch for any storms in the CO Plains shifting NE towards southern NE Panhandle. Wind gusts of 60 mph and local quarter to perhaps ping-pong hail on the high end could be possible. Given the higher bases and limited low- level shear, tornadoes are not likely but a brief landspout can't be fully ruled out. Convection will shift northeast of the region through 10-11pm with a quiet overnight period. For Friday - the closed low will deepen over NV as deeper south H7-H3 flow occurs across the region. Another round of storms will be possible Friday afternoon but strength will be determined by where the instability axis sets up. NAM remains farther west with low-level moisture pool vs. GFS east as lee side low pressure develops along the Front Range. Models are not consistent on convection location but do convect a strong to possibly briefly severe line of storms near the NE Panhandle to just east or just north. Upscale growth is more likely Friday given the deep southerly and unidirectional wind shear. Isolated to scattered showers/storms will also be possible farther west in Wyoming tomorrow as well but the main focus will be on the NE Panhandle and that evolution for stronger updraft potential. Continued unsettled Saturday with at least isolated to scattered showers a general thunderstorms but overall instability looks much lower. May need to monitor for localized heavy rain and training as PWATs increase upwards of 0.6"-1.2" west to east. .LONG TERM...(Saturday night through Wednesday) Issued at 357 AM MDT Thu May 20 2021 The omega block pattern still holds strong across the country bringing changes to our winds, precipitation chances, and temperatures. Starting Sunday afternoon, winds will increase tremendously with pressure gradients increasing between the interaction of a mid-level low and high pressure system to our east. This interaction will bring strong winds to the surface leading to a possible high wind event for our region. Timing is still unclear though it will begin in southeastern Wyoming and by mid-afternoon parts of the central Nebraska Panhandle will be included. Additionally, there are chances of thunderstorms across all cities along with initial QPF accumulations ranging from 0.10-0.30". There is still some dry air which could limit thunderstorm potential and longevity but will continue to monitor this event. Gusty winds will continue into Monday but should subside by Monday evening. Although fuels aren't ready, Monday's gusty winds and the combination of low RHs in the Nebraska Panhandle. Overall next week afternoon temperatures will range in the upper 60s to lower 70s for southeastern Wyoming and western Nebraska Panhandle. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 432 PM MDT Thu May 20 2021 Current radar imagery has isolated widely scattered thunderstorms throughout southeastern Wyoming. Seeing reports of wind gusts of greater than 40 knots and radar estimated hail of 1.5 inches on the high end from these convective system. Expecting this trend to continue through this evening with some strong winds from downdrafts from the thunderstorms and periods of pea to quarter size hail possible. Storms should start pushing more eastward into the evening where CAPE values look a bit better. Model guidance has most of these storms dwindling after 3z, with the energy dropping off fairly quickly. Main concern is with the HRRR simulated reflectivity. From 02z to 03z, the HRRR has some decent cell development over the southwestern portion of the Nebraska Panhandle that pushes to the northeast. Will need to watch this time period to determine any severe potentials. Otherwise, VFR and MVFR conditions are expected to continue through tomorrow. && .FIRE WEATHER... Issued at 216 PM MDT Thu May 20 2021 Limited fire weather concerns going into the weekend. Chances of isolated thunderstorms, with a possibility of the thunderstorms being briefly severe, across southeast Wyoming and western Nebraska, mainly east of I-25 Thursday evening until around midnight. Then, more chances of isolated thunderstorms Friday afternoon and early evening east of I-25 with a marginal chance of the thunderstorms becoming severe. Relative humidities across far west Carbon county dip into the lower 20s Friday and Saturday, then into the teens Sunday through next Thursday. Winds will also be picking up early next week. So, the fire weather concerns increase beginning Monday, especially for western Carbon county then spreading into the rest of Carbon county, Albany, and Converse counties throughout the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JSA/LK LONG TERM...AW AVIATION...MD FIRE WEATHER...LK
Hazardous weather outlook, May 20, 2:46 PM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 246 PM MDT Thu May 20 2021 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119- 212100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 246 PM MDT Thu May 20 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered showers and thunderstorms are forecast to develop between 1 PM and 4 PM this afternoon. A few storms may become strong to severe, mainly along and east of Interstate 25. The primary hazards will be hail and strong gusty winds along with brief heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a daily chance for thunderstorms Friday through the weekend. The probability of severe weather is low at this time. .Spotter information statement... Spotter activation is possible this afternoon and this evening. WYZ103>105-109>116-212100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 246 PM MDT Thu May 20 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few thunderstorms are possible near the mountains this afternoon. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a daily chance for thunderstorms Friday through the weekend. The probability of severe weather is low at this time. .Spotter information statement... Spotter activation will not be required.
In the hours before
Local storm report, May 20, 2:19 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL GLENROCK 42.86N 105.86W
05/20/2021 M0.50 INCH CONVERSE WY PUBLIC
&&
TTRUDELSpecial weather statement, May 20, 2:30 PM MDT, 4 hours 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 230 PM MDT Thu May 20 2021 WYZ101-103-202115- Converse County Lower Elevations WY-North Laramie Range WY- 230 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 315 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm south of Douglas, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Douglas around 235 PM MDT. This includes Interstate 25 in Wyoming between mile markers 129 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4261 10532 4269 10553 4296 10539 4283 10506 TIME...MOT...LOC 2029Z 207DEG 15KT 4272 10538 Trudel
Special weather statement, May 20, 2:57 PM MDT, 3 hours 52 minutes before
Special Weather Statement National Weather Service Cheyenne WY 257 PM MDT Thu May 20 2021 WYZ106>108-202145- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 257 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 345 PM MDT... At 256 PM MDT, Doppler radar was tracking a strong thunderstorm over Slater, or 15 miles southeast of Wheatland, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grayrocks Reservoir and Slater. This includes Interstate 25 in Wyoming between mile markers 61 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4179 10473 4186 10491 4218 10477 4205 10441 TIME...MOT...LOC 2056Z 207DEG 14KT 4189 10476 Trudel
Special weather statement, May 20, 5:35 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 535 PM MDT Thu May 20 2021 WYZ118-119-210015- Central Laramie County WY-East Laramie County WY- 535 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 615 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Hereford, or 25 miles southeast of Cheyenne, moving north at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burns, Hillsdale, Carpenter and Ranchettes. This includes Interstate 80 in Wyoming between mile markers 369 and 399. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4131 10471 4134 10406 4101 10413 4101 10466 TIME...MOT...LOC 2335Z 189DEG 32KT 4087 10448 Claycomb
Special weather statement, May 20, 6:10 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 610 PM MDT Thu May 20 2021 NEZ020-WYZ108-118-119-210100- Banner NE-Goshen County WY-Central Laramie County WY- East Laramie County WY- 610 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BANNER... SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 700 PM MDT... At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Burns, or 27 miles northeast of Cheyenne, moving north at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Grange, Albin, Meriden Rest Area and Gun Barrel. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4120 10420 4125 10444 4176 10443 4164 10397 TIME...MOT...LOC 0010Z 191DEG 34KT 4131 10431 Claycomb
Special weather statement, May 20, 6:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 649 PM MDT Thu May 20 2021 NEZ019-096-WYZ108-210130- Scotts Bluff NE-South Sioux NE-Goshen County WY- 649 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF... SOUTHWESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 730 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near Hawk Springs, or 17 miles south of Torrington, moving north at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torrington, Mitchell, Morrill, Lyman, Yoder, Huntley, Stegall, Hawk Springs and Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4170 10409 4175 10433 4238 10429 4214 10360 TIME...MOT...LOC 0048Z 195DEG 48KT 4182 10418 Claycomb
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:07 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 38 min |
| May 20, 7:27 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara, Platte | 35 min |
| May 20, 6:10 PM MDT | Special Weather Statement | CYS | Banner | 50 min |
| May 20, 6:54 PM MDT | Special Weather Statement | CYS | Kimball | 51 min |
| May 20, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball | 45 min |
| May 20, 7:55 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 39 min |
| May 20, 8:36 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball | 24 min |
| May 21, 4:10 PM MDT | Special Weather Statement | CYS | Dawes | 50 min |
| May 21, 4:28 PM MDT | Special Weather Statement | CYS | Box Butte | 47 min |
| May 21, 4:38 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 52 min |
| May 21, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 49 min |
| May 21, 5:32 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 43 min |
Nearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.